Headaches

Hi

About 20 months ago I was told by a rheumatology consultant that I had connective tissue disorder leaning towards Lupus and was prescribed Hydroxychloroquine 200mg twice a day.

6 weeks ago it was confirmed that I had lupus and to carry on with the Hydroxychloroquine and for the muscle pain to start taking paracetamol 500mg 1 to 2 tablets up to 4 times a day (I'm taken 2 tablets 3 times a day), having consulted the lupus UK web site and information pamphlets I have now started taken the following omega 3 fish oil 1 a day and multivitamin plus probiotics 1 a day.

Since starting the above all of the above medications, vitamins and mineral supplements I have started experiencing mild headaches once or twice a day, something I seldom experienced previously.

Question has any one experienced increased headaches when taken any of the above medication.

John

18 Replies

oldestnewest
  • Paracetamol that is taken more than 3 days in a row can cause migraines, I don't understand why you've been prescribe it!

    The usual painkiller recommended for lupus joint pain is ibuprofen as it is antiinflammatory (although taking that for months on end could increase your cardiovascular risk).

    Try to swap paracetamol for ibuprofen but if the headaches continue 1 week after stopping the paracetamol, then that could be a lupus symptom. If the headache stops after stopping paracetamol, continue with the ibuprofen for the pain but I would go back to the doctor and ask for something stronger, such as an immunosuppressant.

    Painkillers are just like a plaster, you need to address the cause.

  • Hi purpletop

    Ibuprofen causes me breathing problems and GP classes me as border line asthmatic.

    Having been on Ibuprofen in the past I and my GP do not wish to start on them again.

    Thanks for the info.

  • Is it only ibuprofen or all NSAIDS generally? You could try Arthrotec 75 perhaps? Or Meloxicam?

  • I have been lead to believe that NSAIDSin General can make asthma worse.

  • Hi jogest

    I take meloxicam. ..ask your GP. ..I suffer with high blood pressure and slight lung disfunction and this is an anti inflammation drug with the least side effects. ..worth a try. ..It hadn't made my breathing any worse 😊

  • A WORD OF CAUTION....ibuprofen caused the death of my cousin,John, aged 32...He was a very gifted engineer and started getting the same symptoms as myself.The doctor could not identify what was wrong with him....terrible pain and inflammation in his legs...He was told to take paracetamol but felt it was ineffective. .He called us to say he was very unwell .....we found him in bed having suffered a major asthmatic reaction to ibuprofen.He had asthma since a boy but had previously no major issues.

  • Because I can't take anti inflammatories due to previous kidney failure, I too have been prescribed Paracetamol for pretty much everything. I had no idea that they could cause migraine which I also suffer from.

  • Straight from the neurologist's mouth, I went to him with a migraine that lasted 3 months and the only thing helping it was Paracetamol. That's when he told me to stop after 3 days.

  • I ve been given topamax for my debilitating headaches, but then again, I take aricept too. I have a history of traumatic brain injury. So I was on this for years before my latest DX. It has avside effect of slight memory problems. But I will take that over migraines any day

    I'm posting so I can try to note this other drug you guys talk about for pain. Here in Texas a lot of docs seem to shy away from pain meds due to drug addivt abusing everything.

    I'm finally worn out and even 400 mg of tramadol isn't edging off the pain. I usually try a soak in tub and I refuse to lay down til bedtime because I lock up. Especially since I broke my leg. ( fibro and ctd and sorjens blah blah fun)

  • Hi jogest

    You have to be careful taking supplements with prescription medicines because of interactions. Did you clear them with your GP or Consultant?. You could try stopping the probiotic as they are of limited value and see if it improves the headaches.Good luck.

  • Probiotics are of limited help? There was an acupuncture center here and she highly recommended them. She must keep clients as she now moved the practice to another more upwardly mobile town. I knew of her because of informational meetings and the massage therapist she had come in once a week.

  • Hi fighting

    I should have explained better what I meant about probiotics. I have read recently that there are different ones with different bacteria in them and if you don't take the right one for say a bowel condition , it just goes through your gut immediately giving no health benefit whatsoever. A health professional can tell you what's best to do and take. I used to take them because I thought I was helping my immune system!. Hope that's helpful?. X

  • My health professionals will only endorse and recommend the fda approved drugs. This is how I end up looking for other options on recommendations from friends, the internet. The place I usually check most things before I lay out money is the Johns Hopkins web site.

  • Hi fighting

    You have to be so careful with the Internet and friends recommendations. I'm sure you feel as I can, torn in case I'm missing something that could help!. Supplements can interact with prescription medicines so always worth asking a pharmacist. Thanks for the website. Keep fighting!. X

  • Welcome!

  • As lots of folk will testify, Lupus can throw up lots of reactions to substances previously tolerated. Maybe you could try not taking one at a time to see if there is an improvement. Am surprised at the paracetamol, generally advice is given that painkillers don't help. Some folk have anti inflammatories but they can have downsides such as tummy irritation. Sometimes it is the chemicals used to bind or flavour other meds that cause problems. Personally I am super cautious about taking anything, and would never take over the counter tablets of any description. I know how sensitive my system is now, have had to have prescribed meds changed due to reactions. Even some foods now cause problems.

  • I know this sounds so strange but it's good to hear that someone else has a sensitive system I was beginning to think I was alone

    It's so bad I can't take any medication for the Lupus at all

  • Hi

    Thanks for all the comments they have been informative and will no doubt help in the future when or if the lupus becomes worse.

    The paracetamol does help my pain, and have reduced it to 2 tablets twice a day headaches have also reduced.

    Again thanks to all

    John

You may also like...